Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Grand Forks, ND

June 29, 2005Benson County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 29, 2005, 2:03 PM CDT for Benson County, North Dakota. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 2:03 PM CDT (19:03 UTC)
Expired
Jun 30, 2005, 8:00 AM CDT
In force
18 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 291903
FFWFGF
NDC005-301300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
203 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 800 AM CDT THURSDAY

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 11
  MILES SOUTHWEST OF MADDOCK TO 4 MILES SOUTHWEST OF OBERON...OR
  ALONG A LINE EXTENDING FROM 42 MILES WEST OF DEVILS LAKE TO 24
  MILES SOUTHWEST OF DEVILS LAKE. THE STORMS PRODUCING VERY HEAVY    
  RAIN WERE MOVING TO THE NORTH AT 30 MPH. RAINFALL RATES OF UP TO 1 
  INCH PER HOUR ARE POSSIBLE WITH THESE THUNDERSTORMS.

* SOME LOCATIONS IN THE WARNING INCLUDE MADDOCK...LEEDS...YORK AND
  OBERON.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4791 9976 4791 9919 4790 9886 4809 9920
      4834 9925 4833 9978

$$

BRAMER
2 follow-up statements
000 
WGUS73 KFGF 292201
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
457 PM CDT WED JUN 29 2005

NDC005-301300-
BENSON ND-
457 PM CDT WED JUN 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 AM CDT THURSDAY FOR 
BENSON COUNTY...

AT 445 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED DITCHES 
FULL THROUGHOUT BENSON COUNTY. AT THIS TIME...NO STREET OR BASEMENT 
FLOODING HAS BEEN REPORTED...BUT ADDITIONAL RAINFALL THIS EVENING
FALLING OVER SATURATED GROUND MAKES LOCAL FLOODING A GOOD 
POSSIBILITY BY SUNSET AND INTO THE OVERNIGHT.  

SOME LOCATIONS IN THE WARNING INCLUDE 
LEEDS...YORK...MINNEWAUKAN...HARLOW AND FORT TOTTEN. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4791 9976 4791 9919 4790 9886 4809 9920
      4834 9925 4833 9978

$$

WJB
000 
WGUS73 KFGF 300027
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
723 PM CDT WED JUN 29 2005

NDC005-300033-
BENSON ND-
723 PM CDT WED JUN 29 2005

...THE FLASH FLOOD WARNING FOR BENSON COUNTY IS CANCELLED...

AT 723 PM CDT...THE HEAVY RAINFALL THAT MOVED THROUGH EARLIER THIS 
AFTERNOON EXITED THE COUNTY AROUND 4 PM WITH RADAR ESTIMATES OF 
THREE QUARTERS TO ONE AND A HALF INCHES OF RAIN HAVEN FALLEN.  
ALTHOUGH SHOWERS WILL CONTINUE ALL NIGHT INTO THURSDAY 
MORNING...ADDITIONAL HEAVY RAINFALL IS NO LONGER EXPECTED 
TO REDEVELOP THIS EVENING.  THUS THE WARNING IS CANCELLED.  WATER 
FROM RECENT RAINS STILL COVERS MANY FIELDS AND STREAMS ARE FULL.  WE 
WILL CONTINUE TO MONITOR THE WEATHER TONIGHT TO SEE IF HEAVY RAIN 
REDEVELOPS LATE TONIGHT.  

LAT...LON 4791 9976 4791 9919 4790 9886 4809 9920
      4834 9925 4833 9978

$$

DTR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 10:54 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 29, 10:54 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1054 AM CDT WED JUN 29 2005

.DISCUSSION...UPDATE CONCERNS FOR TODAY INVOLVE HEAVY RAIN AND
SEVERE POTENTIAL. MODERATE TO HEAVY RAINS CURRENTLY ONGOING ACROSS A
GOOD PORTION OF THE FORECAST AREA (FA). 850MB THETA-E RIDGE OVER
REGION TO ONLY SLOWLY TRANSITION EAST. ISENTROPIC LIFT WITH SOUTH
850MB WINDS AROUND 40KTS COMBINED WITH WEAK INSTABILITY AND
PRECIPITABLE WATERS APPROACHING 2.0 INCHES KEEPS HEAVY RAIN/FLASH
FLOODING POTENTIAL. THIS HANDLED WELL IN FORECAST AND ONLY CHANGE
WILL BE TO INCREASE POPS TO 90 PERCENT ACROSS ENTIRE FA. STILL SOME
QUESTIONS REMAIN ABOUT SEVERE POTENTIAL THIS AFTERNOON. CURRENT
STORMS SHOW WEAKENING TREND WHICH IS HANDLED WELL BY THE
MODELS. ATTENTION ON SEVERE THEN SHIFTS TO THIS AFTERNOON. FEEL BEST
POTENTIAL IS LIMITED TO SOUTHERN FA WITH THUNDERSTORMS/CLOUD
COVER LIMITING STRONG HEATING AND THUS INSTABILITY. TALKED WITH SPC
ABOUT THIS AND THEY AGREE BEST POTENTIAL WILL BE SOUTH OF FA. 12Z
NAM/GFS IN GOOD AGREEMENT WITH STRENGTHENING SFC LOW CURRENTLY ACROSS
CENTRAL SD AND LIFTING IT NORTH THROUGH RED RIVER VALLEY. COLD
FRONTAL PASSAGE MAY PROVIDE ENOUGH LIFT FOR ISOLD SEVERE
STORMS...BUT AS MENTIONED BEFORE WEAK INSTABILITY WILL BE THE
LIMITING FACTOR. THIS SFC LOW TRACK IS A BIT FURTHER EAST THAN
PREVIOUSLY FORECASTED...WHICH PUTS BEST INSTABILITY AND DEEP
LAYERED SHEAR SE OF FA. WILL ONLY MENTION SEVERE FOR SOUTHERN FA
WHERE BEST INSTABILITY AND POSSIBILITY FOR HEATING EXISTS. WILL ALSO
UPDATE FLASH FLOOD WATCH TO INCLUDE NEW AND UPDATED INFORMATION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT.
MNZ001>009-013>017-022>024-027>032-040.

&&

TG
Hazardous weather outlook, Jun 29, 7:14 AM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
714 AM CDT WED JUN 29 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
714 AM CDT WED JUN 29 2005

...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND THIS EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE
THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS
THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO
THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED
TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE
AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW
PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST
MINNESOTA BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

In the hours before

Local storm report, Jun 29, 9:13 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
913 AM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             4 WSW FAIRMOUNT         46.03N 96.68W
06/29/2005  1.00 INCH        RICHLAND           ND   PUBLIC

            DIME TO QUARTER SIZED HAIL FROM 905 TO 908 AM.

&&

GGUST
Local storm report, Jun 29, 9:24 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             2 E MOORETON            46.27N 96.83W
06/29/2005  0.75 INCH        RICHLAND           ND   PUBLIC

            LARGE BRANCHES DOWN.

&&

GGUST
Local storm report, Jun 29, 9:33 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
933 AM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             3 NW HAVANA             45.98N 97.66W
06/29/2005  0.75 INCH        SARGENT            ND   PUBLIC

0630 AM     FLASH FLOOD      3 NW HAVANA             45.98N 97.66W
06/29/2005                   SARGENT            ND   PUBLIC

            4.5 INCHES OF RAIN BETWEEN 530 AM. AND 630 AM.

&&

GGUST
Local storm report, Jun 29, 10:05 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1005 AM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HAIL             10 SE LIDGERWOOD        45.97N 97.00W
06/29/2005  0.88 INCH        RICHLAND           ND   PUBLIC

            DIME TO NICKEL HAIL. SMALL BRANCHES BLOWN DOWN.

&&

GGUST
Special weather statement, Jun 29, 11:36 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1136 AM CDT WED JUN 29 2005

MNZ029>031-040-NDZ052>053-292300-
GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-WILKIN MN-
RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 553 IN EFFECT
UNTIL 600 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES

RICHLAND              SARGENT

INCLUDING THE CITIES OF FERGUS FALLS AND WAHPETON.
Local storm report, Jun 29, 12:25 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1225 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             3 NW HAVANA             45.98N 97.66W
06/29/2005  0.75 INCH        SARGENT            ND   PUBLIC

0630 AM     FLASH FLOOD      3 NW HAVANA             45.98N 97.66W
06/29/2005                   SARGENT            ND   PUBLIC

            4.5 INCHES OF RAIN BETWEEN 530 AM. AND 630 AM.

0805 AM     HAIL             10 SE LIDGERWOOD        45.97N 97.00W
06/29/2005  0.88 INCH        RICHLAND           ND   PUBLIC

            DIME TO NICKEL HAIL. SMALL BRANCHES BLOWN DOWN.

0855 AM     HAIL             2 E MOORETON            46.27N 96.83W
06/29/2005  0.75 INCH        RICHLAND           ND   PUBLIC

            LARGE BRANCHES DOWN.

0905 AM     HAIL             4 WSW FAIRMOUNT         46.03N 96.68W
06/29/2005  1.00 INCH        RICHLAND           ND   PUBLIC

            DIME TO QUARTER SIZED HAIL FROM 905 TO 908 AM.

0920 AM     HAIL             9 S WAHPETON            46.14N 96.61W
06/29/2005  0.75 INCH        RICHLAND           ND   PUBLIC

            PEA TO PENNY SIZED HAIL COVERED THE GROUND NEAR THE RED
            RIVER

0920 AM     HAIL             9 S BRECKENRIDGE        46.13N 96.59W
06/29/2005  0.75 INCH        RICHLAND           ND   PUBLIC

            PEA TO PENNY SIZED HAIL COVERED THE GROUND NEAR THE RED
            RIVER.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:06 AM CDTSevere Thunderstorm WarningFGFSargent53 min
Jun 29, 6:44 AM CDTFlash Flood WarningFGFSargent8 hr
Jun 29, 7:21 AM CDTSevere Thunderstorm WarningFGFRichland54 min
Jun 29, 7:58 AM CDTFlash Flood WarningFGFEddy7 hr
Jun 29, 8:16 AM CDTSevere Thunderstorm WarningFGFRichland44 min
Jun 29, 8:23 AM CDTFlash Flood WarningFGFRichland13 hr
Jun 29, 8:45 AM CDTSevere Thunderstorm WarningFGFRichland56 min
Jun 29, 8:47 AM CDTFlash Flood WarningFGFCass7 hr
Jun 29, 8:50 AM CDTFlash Flood WarningFGFCass12 hr
Jun 29, 3:11 PM CDTTornado WarningFGFSargent57 min
Jun 29, 3:20 PM CDTFlash Flood WarningFGFRansom17 hr
Jun 29, 3:22 PM CDTSevere Thunderstorm WarningFGFRichland53 min
Jun 29, 3:48 PM CDTTornado WarningFGFRansom, Richland59 min
Jun 29, 4:19 PM CDTSevere Thunderstorm WarningFGFRichland56 min
Jun 29, 4:28 PM CDTTornado WarningFGFCass60 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.